Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 9, 2016Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 9, 2016, 9:41 AM CDT for Le Sueur County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 9:41 AM CDT (14:41 UTC)
Expired
Jun 9, 2016, 10:15 AM CDT
In force
34 min
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS83 KMPX 091441
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CDT THU JUN 9 2016

MNZ076-091515-
LE SUEUR-
941 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LE SUEUR COUNTY...

AT 941 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST THOMAS...OR
21 MILES NORTHEAST OF MANKATO...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...LE CENTER...KILKENNY...ST THOMAS AND ST HENRY. 

LAT...LON 4438 9387 4449 9383 4448 9353 4428 9353
TIME...MOT...LOC 1441Z 285DEG 21KT 4443 9377 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 6:27 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 6:27 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
627 AM CDT THU JUN 9 2016

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Thu Jun 9 2016

Thunderstorms continued to form along a strong theta-e (85-70H)
gradient across southern Minnesota overnight. Although most of the
thunderstorms were sub-severe, a few produced up to one inch hail,
but the majority of the hail stones were dime to nickel size. The
strong theta-e advection will slowly subside this morning as the low
level jet veers to the east-southeast and weakens. This will lead to
the thunderstorm chances diminishing to a very low probability by
noon. Additional thunderstorms will still be possible in far
southeast/south central Minnesota as well as portions of east
central Minnesota and west central Wisconsin this afternoon. Further
to the west, the cap will strengthen leading to a very muggy day as
temperatures rise into the 80s and lower 90s. Afternoon heat indices
in western Minnesota will approach 95 degrees during the afternoon.

Not much change overnight as the strong cap will hinder thunderstorm
development across southern Minnesota. However, this cap weakens
considerably in central Minnesota and west central Wisconsin, which
will lead to a continued threat of additional thunderstorms this
evening and overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 324 AM CDT Thu Jun 9 2016

Friday...Potent warm front will lift north across the area during
the day Friday, leading to another surge of warm air but also
moist deep South air into the region. Highs will push into the
upper 80s to mid 90s for much of the coverage area. With dewpoints
expected to climb to the upper 60s to lower 70s, heat index values
to increase to near 100 Friday afternoon. However, this scenario
will develop in conjunction with a flattening upper level ridge
while a potent shortwave trough axis rounds the western periphery
of an eastern Canadian upper level low. This trough dropping
through Manitoba and western Ontario will work with a surface low
over western Ontario to enhance lift. While some storms may be
ongoing early in the day, the thinking is that some partial
clearing behind the warm front will allow for added instability
for later in the day. Storms are then expected to develop late
afternoon in the Dakotas, specifically near the Fargo area, which
may then drive southeastward behind the warm front across central
and southeastern Minnesota into southwestern Wisconsin. Still some
uncertainty in the development of a MCS but there is enough
confidence to warrant a Slight Risk for much of the coverage area
in the Day 2 Severe Weather Outlook.

Saturday...Another large-scale ridge will develop across the
central United States Saturday and Saturday night, mitigating any
storm development. In addition, the cold front associated with the
aforementioned warm front will drop through the region by daybreak
Saturday morning, resulting in a more stable airmass for the
area. Highs will still run warm, into the upper 80s to lower 90s,
and heat index values into the 95 to 98 degree range. Despite the
instability in place, strong capping aloft will prevent convection
from developing so a dry day is expected.

Sunday through Wednesday...A more unsettled pattern is expected
for the first half of next week as a large trough moves onshore
the western United States and slowly evolves to a cutoff low in
the 4-Corners region. Prevailing SW to NE flow over the area
followed by the upper low moving into the Upper Mississippi River
Valley region will spell periodic chances for showers and
thunderstorms over much of the first half of next week. Still a
bit early to pin down any one day over another so have capped
precipitation chances in the 40s percent at this time.
Temperatures will go on a gradual cooling trend as the upper low
moves towards and over the region, bumping highs back down into
the 70s by midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Jun 9 2016

Confidence remains high through 18z that thunderstorms in eastern
Minnesota will weaken and dissipate between 12-15z with VFR
conditions and a east-southeast wind of 5 to 15 kts continuing.
Confidence on redevelopment of tsra this afternoon remains low in
Minnesota, but higher in western Wisconsin. Confidence on
redevelopment is associated with the amount of instability and if
a strong cap breaks this afternoon.

KMSP...

Confidence is high that thunderstorms will hold near the airport
through 1330z, with vsbys as low as 2sm for a 15 min period.
However, predominately it should remain VFR. The main forecast
concern this afternoon is with redevelopment. Later shifts will
need to evaluate local boundaries and the amount of instability
and if thunderstorms can develop. Winds will hold from the east-
southeast around 10 kts through most of the taf period.

/OUTLOOK FOR KMSP/

SAT...VFR. Winds N-NE 5 kts.
SUN...VFR. CHC TSRA late. Winds SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Jun 9, 3:40 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 AM CDT THU JUN 9 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 AM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS CENTRAL AND
SOUTHEAST MINNESOTA INTO WESTERN WISCONSIN THIS MORNING. SOME
STORMS MAY CONTAIN HEAVY RAIN...GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING BUT THE THREAT FOR SEVERE WEATHER IS LOW.

THIS AFTERNOON...HIGH TEMPERATURES INTO THE LOWER 80S TO LOWER
90S WITH HIGH DEWPOINTS WILL PRODUCE HEAT INDEX VALUES BETWEEN THE
UPPER 80S AND UPPER 90S. THERE IS AN ELEVATED RISK FOR HEAT
ILLNESSES FOR THOSE SPENDING TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FOR MAINLY CENTRAL AND
EASTERN MINNESOTA INTO WESTERN WISCONSIN FRIDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THIS
ACTIVITY WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
FIRST HALF OF NEXT WEEK BUT SEVERE WEATHER IS NOT EXPECTED WITH
THIS ACTIVITY AT THIS TIME.

HIGH HEAT AND HUMIDITY ARE EXPECTED FRIDAY ACROSS THE REGION WITH
HEAT INDICES EXPECTED TO REACH 95 TO 100 DEGREES. THERE IS AN
ELEVATED RISK FOR HEAT ILLNESS FOR THOSE SPENDING TIME OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 9, 8:25 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 AM CDT THU JUN 9 2016

MNZ075-091400-
NICOLLET-
825 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NICOLLET COUNTY...

AT 825 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW SWEDEN...OR
13 MILES NORTHEAST OF NEW ULM...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PETER AND NORSELAND.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 66 AND 68...AND
BETWEEN MILE MARKERS 70 AND 76.

LAT...LON 4439 9434 4445 9431 4446 9394 4445 9393
      4442 9393 4439 9396 4438 9395 4436 9396
      4434 9394 4430 9398
TIME...MOT...LOC 1325Z 283DEG 23KT 4441 9423
Special weather statement, Jun 9, 8:28 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 AM CDT THU JUN 9 2016

MNZ060-069-070-091415-
SCOTT-DAKOTA-HENNEPIN-
828 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHEASTERN SCOTT AND NORTHWESTERN DAKOTA COUNTIES...

AT 828 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHANHASSEN...OR
16 MILES SOUTHWEST OF MINNEAPOLIS...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...EAGAN...EDEN PRAIRIE...BURNSVILLE...LAKEVILLE...APPLE
VALLEY...EDINA...SHAKOPEE...INVER GROVE HEIGHTS...SAVAGE...CHANHASSEN AND
PRIOR LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 82 AND 88.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 108 AND 123.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 155 AND 160.

LAT...LON 4479 9358 4481 9352 4486 9352 4489 9348
      4481 9309 4461 9325
TIME...MOT...LOC 1328Z 298DEG 25KT 4484 9356
Special weather statement, Jun 9, 8:37 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
837 AM CDT THU JUN 9 2016

MNZ066-067-091430-
SIBLEY-MCLEOD-
837 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCLEOD AND NORTH
CENTRAL SIBLEY COUNTIES...

AT 837 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROWNTON...OR 10
MILES SOUTH OF HUTCHINSON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLENCOE...ARLINGTON...BROWNTON...STEWART...GREEN ISLE...SUMTER...NEW
AUBURN...PLATO...LAKE MARION REGIONAL PARK AND GLENCOE AIRPORT.

THIS INCLUDES U.S. HIGHWAY 212 BETWEEN MILE MARKERS 102 AND 127.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4472 9450 4475 9450 4482 9447 4481 9402
      4468 9399 4458 9402
TIME...MOT...LOC 1337Z 282DEG 24KT 4474 9437
Special weather statement, Jun 9, 8:39 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 AM CDT THU JUN 9 2016

MNZ077-078-091415-
GOODHUE-RICE-
839 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICE AND SOUTHWESTERN
GOODHUE COUNTIES...

AT 839 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FARIBAULT
AIRPORT...OR NEAR FARIBAULT...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FARIBAULT...KENYON...NERSTRAND...FARIBAULT AIRPORT...RUSKIN...WASTEDO AND
BOMBAY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 55 AND 65.

LAT...LON 4431 9344 4441 9340 4441 9284 4420 9290
      4419 9295 4419 9306
TIME...MOT...LOC 1339Z 282DEG 23KT 4435 9328
Local storm report, Jun 9, 9:35 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 AM CDT THU JUN 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             CHASKA                  44.82N 93.61W
06/09/2016  M1.25 INCH       CARVER             MN   BROADCAST MEDIA

            PHOTO OF HAIL ON RULER SHARED VIA TWITTER
            THAT APPEARS TO BE 1.25 INCHES IN DIAMETER.
            TIME ESTIMATED. .

&&

MKM
Special weather statement, Jun 9, 9:41 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CDT THU JUN 9 2016

MNZ076-091515-
LE SUEUR-
941 AM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LE SUEUR COUNTY...

AT 941 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST THOMAS...OR
21 MILES NORTHEAST OF MANKATO...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...LE CENTER...KILKENNY...ST THOMAS AND ST HENRY.

LAT...LON 4438 9387 4449 9383 4448 9353 4428 9353
TIME...MOT...LOC 1441Z 285DEG 21KT 4443 9377

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:55 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Jun 8, 10:46 PM CDTSpecial Weather StatementMPXKandiyohi44 min
Jun 9, 1:00 AM CDTSpecial Weather StatementMPXLe Sueur2 hr
Jun 9, 1:34 AM CDTSevere Thunderstorm WarningMPXLe Sueur26 min
Jun 9, 1:58 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice32 min
Jun 9, 2:14 AM CDTSpecial Weather StatementMPXScott46 min
Jun 9, 2:46 AM CDTSpecial Weather StatementMPXScott119 min
Jun 9, 2:57 AM CDTSpecial Weather StatementMPXDakota48 min
Jun 9, 3:28 AM CDTSpecial Weather StatementMPXCarver47 min
Jun 9, 3:40 AM CDTSpecial Weather StatementMPXDakota50 min
Jun 9, 3:56 AM CDTSevere Thunderstorm WarningMPXCarver, Wright34 min
Jun 9, 4:29 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright14 min
Jun 9, 7:52 AM CDTSpecial Weather StatementMPXDakota23 min
Jun 9, 7:57 AM CDTSpecial Weather StatementMPXMcLeod48 min
Jun 9, 8:04 AM CDTSpecial Weather StatementMPXCarver41 min
Jun 9, 8:25 AM CDTSpecial Weather StatementMPXNicollet35 min
Jun 9, 8:28 AM CDTSpecial Weather StatementMPXScott47 min
Jun 9, 8:37 AM CDTSpecial Weather StatementMPXMcLeod53 min
Jun 9, 8:39 AM CDTSpecial Weather StatementMPXRice36 min
Jun 9, 9:54 AM CDTSpecial Weather StatementMPXGoodhue51 min
Jun 9, 3:18 PM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 21 more30 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.